Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2007, 12:55 PM CDT for Story County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2007, 12:55 PM CDT (17:55 UTC)
- Expired
- May 29, 2007, 1:11 PM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 291754 SVRDMX IAC169-291830- /O.NEW.KDMX.SV.W.0121.070529T1755Z-070529T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1255 PM CDT TUE MAY 29 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN STORY COUNTY IN CENTRAL IOWA... * UNTIL 130 PM CDT * AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR NEVADA...OR ABOUT 36 MILES NORTH OF DES MOINES...AND MOVING NORTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROLAND...MCCALLSBURG AND ZEARING. LAT...LON 4220 9352 4220 9324 4197 9324 4199 9355 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 291811 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT TUE MAY 29 2007 IAC169-291820- /O.CAN.KDMX.SV.W.0121.000000T0000Z-070529T1830Z/ STORY IA- 110 PM CDT TUE MAY 29 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STORY COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED THEREFORE THE WARNING HAS BEEN CANCELLED. ONE HALF INCH HAIL 6 MILES SOUTH OF MCCALLSBURG HAS BEEN REPORTED WITH THIS STORM. LAT...LON 4220 9352 4220 9324 4197 9324 4199 9355 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:33 AM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 29, 6:33 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 633 AM CDT TUE MAY 29 2007 UPDATED AVIATION DISCUSSION .SYNOPSIS... SOUTH FLOW WILL CONTINUE TO BRING INCREASING MOISTURE BEFORE A SLOW MOVING COLD FRONT FINALLY MOVES THROUGH IOWA WEDNESDAY AND WEDNESDAY NIGHT. THE MAIN PRECIPITATION EVENT FOR CENTRAL IOWA IS EXPECTED TO BE ON WEDNESDAY AND WEDNESDAY NIGHT. THE UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL BE EVEN SLOWER TO MOVE EAST THAN THE FRONT...WITH THE UPPER LOW REMAINING STALLED OVER THE DAKOTAS FROM TUESDAY THROUGH FRIDAY. A SHORT-LIVED BREAK IN THE WEATHER IS EXPECTED ON THURSDAY BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN ON FRIDAY. && .SHORT TERM /TODAY/... SFC LOW OVR ERN ND EARLY THIS MORNING WITH COLD FRONT TRAILING SOUTH THROUGH CENTRAL SD AND BACK TO A SECONDARY LOW IN NE CO. AIRMASS AHEAD OF COLD FRONT IS MILD WITH DWPTS IN THE LOWER TO MID 60S. WHILE A STRAY SHOWER CANNOT BE RULED OUT EARLY THIS MORNING...MOST CONVECTIVE ACTIVITY WILL REMAIN WEST OF OUR AREA. AS ENTIRE SYSTEM ACROSS THE PLAINS SHIFTS EAST TODAY AND DIURNAL DESTABILIZATION OCCURS...THE CHANCE OF SHOWERS OR TSTMS INCREASES SOMEWHAT. MODELS IN GOOD AGREEMENT WITH BRINGING COLD FRONT INTO SE SD BY EVENING. NO REAL DEFINITIVE SURFACE BOUNDARIES AHEAD OF THE FRONT ACROSS CENTRAL IOWA TODAY...BUT MINOR SHORTWAVES RIDING NORTHEAST IN THE SOUTHWEST FLOW ALOFT AND A MINOR UPR LVL JET STREAK APPROACHING CENT IA THIS AFTN MAY BE ENOUGH TO GENERATE SCATTERED SHOWERS AND TSTMS...WITH HIGHEST PROBABILITIES NW SECTIONS...CLOSER TO APPROACHING FRONT. MID LVL LAPSE RATES OF NOT QUITE 6 DEGREES C/KM AND MIXED LAYER CAPES LESS THAN 1000 J/KG SUGGEST THAT ANY TSTMS THAT DO DEVELOP WILL BE GARDEN VARIETY. .LONGER TERM... THUNDERSTORMS IN THIS MOIST SOUTH FLOW HAVE MOSTLY BEEN OCCURRING DURING THE DAYLIGHT HOURS...BUT THERE COULD BE A LINGERING SHOWER ESPECIALLY IN THE WESTERN FORECAST AREA THIS EVENING. AFTER THAT... SHORT WAVE OVER ERN TX AND OK WILL LIFT NWD EARLY ON WEDNESDAY AHEAD OF THE NORTHERN ROCKIES SYSTEM. THIS COULD MUDDY THE WATERS DURING THE DAY ON WEDNESDAY AS WEAK FORCING FOR LIFT AND DEEP MOISTURE ARE LIKELY TO PRODUCE A LOT OF CLOUDS AND A FEW SHOWERS OUT AHEAD OF THE ADVANCING COLD FRONT. THUS WENT FOR LIKELY POPS ALL DAY WEDNESDAY EVEN THOUGH INSTABILITY AND CONVERGENCE WILL MOST LIKELY HOLD OFF UNTIL LATER IN THE DAY AS THE FRONT APPROACHES. HEAVY RAIN IS LIEKLY TO BE THE BIGGER THREAT FROM WEDNESDAY AFTERNOON INTO THE EARLY HOURS OF THURSDAY MORNING DUE TO DEEP MOISTURE...MODERATE INSTABILITY AND WEAK SHEAR. WEAK SHEAR IS IN SPITE OF STRONG LOW LEVEL JET AROUND 40 KT WHICH WILL PRODUCE SHORT CORFIDI VECTORS AND THE POSSIBILITY OF SLOW MOVING OR TRAINING STORMS. THIS LOOKS MOST LIKELY TO LINE UP IN WEST CENTRAL INTO CENTRAL IA WED EVENING...THE AREA THAT HAS SEEN RECENT HEAVY RAINS AND SATURATION. SO...WILL UPDATE ESF LATER THIS MORNING. RAINFALL IN EXCESS OF 2 INCHES IS NOT OUT OF THE QUESTION ALTHOUGH CURRENTLY QPF GRIDS ARE CARRYING AROUND 1.25 INCHES. AFTER THAT...FRONT IS LIKELY TO CLEAR EAST OF DMX FORECAST AREA BY EARLY THU MORNING...BUT THERE IS SOME MODEL DISAGREEMENT AND UNCERTAINTY EXACTLY WHERE IT WILL STALL AND HOW IT WILL PROGRESS BACK NWD. AT THIS TIME...ALL MODELS FAVOR A BREAK IN THE PRECIPITATION CHANCES FOR MUCH OF THURSDAY INTO EARLY FRIDAY MORNING. GFS IS A BIT QUICKER THAN NAM RETURNING MOISTURE AND DEEP LAYER THETA-E ADVECTION TO DRIVE THUNDERSTORM CHANCES AGAIN ON FRIDAY BEFORE A PUSH OF COOLER AND DRIER AIR EVENTUALLY CUTS OFF THE SHOWER CHANCES ON SATURDAY. && .AVIATION 29/12Z... LOC MVFR VSBY THIS MORNING WILL QUICKLY IMPROVE. WIDELY SCT -SHRA ACROSS NW IA WILL MOVE NE INTO MN. VFR CONDS EXPECTED IN LARGE PART FOR THE NEXT 24 HOURS WITH VARYING CIGS AOB 050. SCT -SHRA/-TSRA WILL DEVELOP BY EARLY THIS AFTN AND CONTINUE ACROSS MAINLY CENTRAL AND WRN AREAS THROUGH SUNSET WITH CIGS 025-030. COLD FRONT ENTERING NW IA LATE IN PERIOD WILL INCREASE CHC OF -SHRA AFTER 08Z FOR CENT AND WRN AREAS. COULD HAVE THUNDER IN THE VCNTY LATE IN PD...BUT PROB TOO LOW TO MENTION AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONGER TERM...JUNGBLUTH AVIATION/SHORT TERM...MOYER
Hazardous weather outlook, May 29, 5:31 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 AM CDT TUE MAY 29 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 531 AM CDT TUE MAY 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EARLY EVENING HOURS...AND ARE MOST LIKELY TO AFFECT AREAS FROM WEST CENTRAL INTO NORTHERN IOWA. THE COVERAGE SHOULD DIMINISH GREATLY AROUND SUNSET. NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY AFTERNOON...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY MORNING. POTENTIAL FOR SEVERE WEATHER IS MINIMAL. HOWEVER...DEEP MOISTURE AND SLOW MOVEMENT WILL PRODUCE AREAS OF HEAVY RAINFALL... EXCEEDING 1 TO 2 INCHES IN A FEW HOURS IN SOME LOCATIONS. RENEWED RIVER FLOODING OR COUNTY WIDE FLOODING IS POSSIBLE...ESPECIALLY FROM ATLANTIC NORTHWEAST TOWARD IOWA FALLS. THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY...BEFORE A DRIER SPELL SETS IN. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS LOW FOR THE TIME BEING...HOWEVER REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:42 PM CDT | Flood Watch | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 25 more | 30 hr |
| May 29, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.